Kentucky, 2010

Cold in Kentucky, January 26, 2010

January 26, 2010 · NWS LMK · 1 event in 1 county or zone

An elderly man became locked out of his family's home overnight and froze to death. Low temperatures reached the middle 20s with around one half inch of snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An elderly man became locked out of his family's home overnight and froze to death. Low temperatures reached the middle 20s with around one half inch of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 26, 12:10 AM EST, 50 minutes earlier.

Area forecast discussion, Jan 26, 12:10 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1210 AM EST TUE JAN 26 2010

...UPDATED AVIATION DISCUSSION...

.SHORT TERM (TONIGHT AND TUESDAY)...

...LIGHT SNOW ACCUMULATIONS OVERNIGHT...

AN UPPER LOW SPINNING OVER ILLINOIS WILL CONTINUE TO BRING SCATTERED
TO NUMEROUS LIGHT SNOW/SNOW SHOWERS TO THE CWA INTO EARLY TUESDAY
MORNING. CURRENTLY...LIGHT TO MODERATE SNOW SHOWERS ARE AFFECTING
THE CWA. EVEN REPORTS OF LIGHT SLEET AND RUMBLES OF THUNDER HAVE
OCCURRED. THIS CONVECTIVE NATURE IS EVIDENT FROM RADAR...WHICH
INDICATES SNOW SHOWERS WITH POCKETS OF REFLECTIVITY AS STRONG AS 40+
DBZ. THESE AREAS WILL BE THE MOST LIKELY PLACES THAT WILL EXPERIENCE
SLEET OR THUNDERSNOW. IN THESE CASES...ANY SNOW WILL PICK UP IN
INTENSITY AND VISIBILITIES WILL BE REDUCED WITH A QUICK DUSTING OF
SNOW. THESE CONVECTIVE-TYPE SNOW SHOWERS (POSSIBLY LIGHT SLEET MIXED
IN) WILL CONTINUE THROUGH THE AFTERNOON-EARLY EVENING HOURS. ADDED
IN LIGHT ACCUMULATIONS THROUGH 00Z AREAWIDE ALTHOUGH MOST
ACCUMULATIONS WILL COME OVERNIGHT TONIGHT. IN ADDITION...WINDS WILL
BE GUSTY AS THEY VEER SLIGHTLY TO THE WEST...WITH GUSTS AS HIGH AS
30 MPH OR SO.

FOR TONIGHT...SHORTWAVE ENERGY ON THE BACK SIDE OF THE UPPER LOW
WILL BRING A MORE PERSISTENT LIGHT SNOW TO THE REGION...WITH THE
BEST CHANCE/COVERAGE OVER THE NRN HALF OF THE CWA. BUFKIT SOUNDINGS
FROM THE NAM AND GFS INDICATE ACROSS THE NORTH HALF AROUND A HALF
INCH TO AN INCH OF SNOWFALL ACCUMULATION BY TUESDAY
MORNING...RESPECTIVELY. LITTLE (A DUSTING) TO NO ACCUMULATIONS ARE
EXPECTED ACROSS THE SOUTH/SOUTHWEST CWA. SINCE IMPACT IS RATHER
LOW--MOST ACCUMULATIONS COMING OVERNIGHT--WILL ISSUE A SPECIAL
WEATHER STATEMENT ACROSS THE NORTH HIGHLIGHTING UP TO AND AROUND AN
INCH OF SNOWFALL ACCUMULATION. INCREASED POPS TO HIGH CHC/LIKELY
OVERNIGHT. TEMPS WILL DROP INTO THE MID AND UPPER 20S WITH GUSTY
WINDS CONTINUING.

FOR TUESDAY...LINGERING LIGHT SNOW WILL BE THE RULE IN THE MORNING.
SOME OF THE MORE PERSISTENT SNOW COULD STILL BE AFFECTING THE NRN
BLUEGRASS DURING THE MORNING RUSH HOUR...BUT SHOULD BE TAPERING OFF
FOR POINTS WEST. SO THERE COULD BE A BRIEF PERIOD OF TRAVEL PROBLEMS
IN THE MORNING OVER THE E/NE...NAMELY THE LEXINGTON METRO AREA AND
POINTS EASTWARD. WENT WITH A CHANCE OF LIGHT SNOW OVER THE ERN
TWO-THIRDS THROUGH MIDDAY...ENDING ALL POPS BY 18Z THOUGH FLURRIES
COULD LAST OVER THE BLUEGRASS TOMORROW AFTERNOON. GUSTY WINDS WILL
CONTINUE OUT OF THE WNW WITH HIGHS ONLY IN THE LOW TO MID 30S.

.LONG TERM (TUESDAY NIGHT - MONDAY)...

...SIGNIFICANT WINTER STORM TO AFFECT A LARGE PART OF THE REGION
MAINLY THURSDAY NIGHT AND FRIDAY FOLLOWED BY MUCH COLDER
TEMPERATURES...

AS ADVERTISED...THE WINTER STORM FOR LATER THIS WEEK IS STILL ON
TRACK.  THE MAIN CHANGES WITH THE NEWEST 12Z ECMWF AND 12Z GFS ARE A
LITTLE BIT SLOWER TIMING WITH THE SYSTEM AND BRINGING THE MORE
SIGNIFICANT QPF UP TO THE OHIO RIVER.

WINTRY PRECIP WILL ACTUALLY START ON WED NIGHT AS A COLD FRONT
APPROACHES THE REGION.  PRECIPITATION AMOUNTS WILL BE LIGHT (QPF
UNDER A TENTH OF AN INCH).  WE SHOULD SEE A WINTRY MIX OF SNOW AND
RAIN...POSSIBLY SOME SLEET MIXING IN...WED NIGHT.  WITH TEMPS
WARMING AHEAD OF THE FRONT WE SHOULDN/T SEE MUCH ACCUMULATION OR WE
MAY HAVE LIGHT ACCUMULATIONS THAT MELT QUICKLY.  WE/LL THEN SEE A
BRIEF BREAK IN PRECIP ON THURS OR JUST SOME SCT PRECIP MAINLY IN THE
SOUTH FORECAST AREA (FA). TEMPS WILL BE COOLING ON THURS AS THE COLD
FRONT MOVES THROUGH.

WITH THE FRONT WELL TO OUR SOUTH ON THURS NIGHT AND A SOUTHERN
IMPULSE PUSHING PLENTIFUL GULF MOISTURE INTO OUR AREA...THE WINTER
STORM WILL BEGIN.  TEMPS LOOK TO BE COLD ENOUGH FOR ALL SNOW THURS
NIGHT ONWARD.  THE PEAK PRECIP TIME LOOKS TO BE BETWEEN 6Z FRI TO
18Z FRI...SLIGHTLY SLOWER THAN PREVIOUSLY FORECAST.  DURING THIS
TIME WE/LL SEE SIGNIFICANT SNOW ACCUMULATIONS SOUTH OF THE OHIO
RIVER WITH THE HIGHEST AMOUNTS OVER SOUTH CENTRAL KENTUCKY.  STILL
TOO EARLY TO PIN DOWN SNOW ACCUMS.  THE LATEST MODEL RUNS SEEM TO
GIVE QPF MAXES BETWEEN 0.8-1.2 INCHES IN THE SOUTH WITH AROUND
0.2-0.3 INCHES NEAR THE OHIO RIVER.

LIGHT SNOWS SHOULD CONTINUE THROUGH SATURDAY WITH LIGHT ACCUMS
FRI-NIGHT THROUGH SAT.  HOWEVER...THE 12Z ECWMF IS PEGGING A
SECONDARY DEFORMATION ZONE SNOW IN OUR FA ON THE BACK SIDE OF THIS
SYSTEM FOR SAT.  THE 12Z GFS DEPICTS A SIMILAR FEATURE BUT TO OUR
SE.  WILL NEED TO WATCH THIS FEATURE AS WELL AS OVERALL SYSTEM
TIMING OVER THE NEXT FEW RUNS TO BETTER NAIL DOWN THE FORECAST FOR
THIS WINTER STORM.

AS FOR TEMPS...WE/LL BE WARM IN THE LOW TO MID 40S ON WED AHEAD OF
THIS SYSTEM.  WED NIGHT WE/LL SEE LOWS EARLY THEN WARMING TOWARD
SUNRISE AS THE FRONT APPROACHES.  THURS TEMPS WILL FALL THROUGH THE
30S AFTER THE FRONTAL PASSAGE.  TEMPS WILL BE COLDER FRI-SUN NOT
MAKING IT OUT OF THE 20S FOR HIGHS...TEENS/SINGLE DIGITS FOR LOWS.
WE WILL SEE SOME MODERATION OF TEMPS BY MON/TUES.

&&

.AVIATION (06Z TAF ISSUANCE)...

A LARGE AREA OF LIGHT SNOW CAN BE SEEN ON REGIONAL RADAR STRETCHING
FROM THE MID MISSOURI VALLEY TO THE ALLEGHENIES. THIS SNOW WILL
MOVE STEADILY TO THE EAST...AFFECTING MOSTLY THE NORTHERN TAF
SITES TONIGHT BEFORE TAPERING OFF ON TUESDAY.  FOR THE MOST PART
PREVAILING VSBYS/CIGS WILL REMAIN VFR THOUGH SOME SUB-VFR CONDITIONS
WILL CERTAINLY BE POSSIBLE IN HEAVIER SHOWERS. THE MOST LIKELY TIME
FOR ANY PREVAILING MVFR CONDITIONS RIGHT NOW APPEARS TO BE IN THE
PRE-DAWN HOURS.

WINDS WILL STAY OUT OF THE WEST AT 10 TO 15 KNOTS TONIGHT WITH GUSTS
INTO THE MID 20S.

CLOUDS WILL BEGIN TO BREAK UP TUESDAY EVENING AS HIGH PRESSURE
BUILDS IN. THIS HIGH WILL ALSO SERVE TO DECREASE WINDS FOR TUESDAY
NIGHT INTO THE 5 TO 10 KNOT RANGE...STILL OUT OF THE WEST.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........AL
LONG TERM.........AML
AVIATION..........13
Hazardous weather outlook, Jan 25, 3:37 PM EST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
337 PM EST MON JAN 25 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-260945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
337 PM EST MON JAN 25 2010 /237 PM CST MON JAN 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS SNOW SHOWERS WILL CONTINUE ACROSS THE AREA
THROUGH TONIGHT. VERY LIGHT SLEET MAY MIX IN ACROSS CENTRAL KENTUCKY
THIS EVENING BEFORE CHANGING ALL OVER TO SNOW.

SNOW ACCUMULATIONS OVERNIGHT COULD TOTAL UP TO AN INCH OR SO
MAINLY ACROSS SOUTH CENTRAL INDIANA...THE NORTHERN PORTION OF
CENTRAL KENTUCKY AND THE NORTHERN BLUEGRASS...WITH A LIGHT DUSTING
POSSIBLE ACROSS SOUTH-CENTRAL KENTUCKY. IN ADDITION TO THE
SNOW...GUSTY WEST WINDS UP TO 30 MPH WILL BE COMMON THE REST OF
THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. THESE GUSTY WINDS
COMBINED WITH THE SNOW COULD LOWER VISIBILITIES TO BELOW ONE MILE
AT TIMES. FURTHER...ELEVATED SURFACES LIKE BRIDGES AND OVERPASSES
WILL BECOME SLICK OVERNIGHT...SO USE CAUTION WHILE DRIVING TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED SNOW SHOWERS WILL END FROM WEST TO EAST TUESDAY MORNING.
WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE AS WELL.

THE LATEST WEATHER DATA CONTINUE TO SHOW THE POSSIBILITY OF A WINTER
STORM STRIKING MUCH OF THE OUTLOOK AREA BEGINNING THURSDAY AND
CONTINUING INTO THE WEEKEND. A MIX OF RAIN OR SNOW IS LIKELY TO
DEVELOP LATE WEDNESDAY NIGHT. WE MAY SEE A BRIEF BREAK OR VERY LIGHT
MIXED PRECIPITATION ON THURSDAY. AS COLDER AIR PUSHES SOUTH INTO
THE REGION...THE RAIN AND SNOW WILL CHANGE OVER TO ALL SNOW BY
THURSDAY NIGHT. SNOW IS EXPECTED TO CONTINUE ON FRIDAY AND INTO
SATURDAY. AT THIS TIME...THERE IS AN INCREASING LIKELIHOOD OF SNOW
ACCUMULATION WITH THIS SYSTEM WHICH COULD CAUSE NEGATIVE TRAVEL
IMPACTS ACROSS THE REGION. AS WITH MANY WINTER STORMS IN THE OHIO
VALLEY...THERE IS STILL QUITE A BIT OF UNCERTAINTY WITH THE
EVOLUTION AND TRACK OF THIS WEATHER SYSTEM. THEREFORE...ADDITIONAL
ADJUSTMENTS WILL BE MADE TO FUTURE FORECASTS. IF YOU HAVE TRAVEL
PLANS FOR THE LATTER PART OF THE WEEK...STAY ABREAST OF THE LATEST
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THIS AFTERNOON
AND TONIGHT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

AL/AML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Franklin

When
January 26, 1:00 AM EST to 7:00 AM EST
Where
Franklin forecast zone
Deaths
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
38.239, -84.877 (the zone’s center; the record gives no point)

An elderly man became disorientated and locked himself out of his family's home overnight. He froze to death and was discovered during the early morning hours.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Franklin2010-01-2685MaleOutside/Open AreasIndirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203360.